|| Checking for direct PDF access through Ovid
Several rare, potentially fatal types of hematologic dyscrasia, such as agranulocytosis, aplastic anemia, neutropenia, pancytopenia, thrombocytopenia and thrombotic thrombocytopenic purpura (TTP), have been associated with ticlopidine therapy. The extent to which ticlopidine is the causative factor has not been addressed quantitatively.We identified 211 published case reports of hematologic dyscrasia associated with ticlopidine therapy from a MEDLINE search. We analyzed the 91 reports that could be evaluated, using the Bayesian Adverse Reaction Diagnostic Instrument to calculate the posterior probability that ticlopidine caused the hematologic dyscrasia based on epidemiologic and clinical trial data (prior odds) and case information (likelihood ratio).The median posterior probability values (and range) for agranulocytosis, aplastic anemia, neutropenia, pancytopenia, thrombocytopenia and TTP were 0.95 (0.53–0.98), 0.81 (0.57–0.93), 0.86 (0.75–0.96), 0.78 (0.61–0.89), 0.74 (0–0.92) and 1.0 (0.33–1.00) respectively. The posterior probability was 0.75 or greater in 82 (90%) of the case reports.This systematic analysis provides stronger evidence to implicate ticlopidine as the causative factor in the various types of hematologic dyscrasia in most published case reports.